A palpitation (pall-pih-ta-shun) is a pounding or racing feeling in your heart. You may feel that your heartbeat is not normal. You may feel a "flip-flopping" sensation or a flutter in your chest. Palpitations may be upsetting but are usually not a serious problem.
Anxiety (ang-zi-ih-t), not enough sleep, some medicine, or caffeine may cause palpitations. Nicotine in cigarettes or exercising too hard may be other causes. Heart disease, thyroid problems, or other diseases may also cause this problem.
You may feel like your heart is "skipping beats," "fluttering in your chest," or "racing." Or you may feel like your heart is jumping or throbbing in your chest. Palpitations may be serious if you feel dizzy, light-headed, short of breath, or faint (pass out).
Your physician will listen to your heart. Blood and heart tests may be done. You may need to change medicines if your medicine is causing the palpitations. Sometimes medicine may be used to prevent palpitations.
Before taking any herbs or supplements, ask your caregiver if it is OK. Talk to your caregiver about how much you should take. If you are using this medicine without instructions from your caregiver, follow the directions on the label. Do not take more medicine or take it more often than the directions tell you to. The herbs and supplements listed may or may not help treat your condition.
Other ways of treating your symptoms : Other ways to treat your symptoms are available to you.
Talk to your caregiver if:
You have the right to help plan your care. To help with this plan, you must learn about your health condition and how it may be treated. You can then discuss treatment options with your caregivers. Work with them to decide what care may be used to treat you. You always have the right to refuse treatment.
1. Bleecker ER & Engel BT: Learned control of cardiac rate and cardiac conduction in the Wolff-Parkinson-White syndrome. N Engl J Med 1973; 288(11):560-562.
2. Xia Y, Guo XQ, Zhang AZ et al: Inhibitory effect of analogous electro-acupuncture on experimental arrhythmia. Acupunct Electrother Res 1985; 10(1-2):13-34.